Hail, Hancock
- When
- May 16, 3:45 PM EST
- Where
- Hancock County, 3 mi E of Orland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.570, -68.669
The time is estimated.
A disturbance crossing Downeast Maine supported the development of thunderstorms during the afternoon of the 16th. An isolated severe thunderstorm produced large hail in Hancock county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A disturbance crossing Downeast Maine supported the development of thunderstorms during the afternoon of the 16th. An isolated severe thunderstorm produced large hail in Hancock county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 16, 1:52 PM EST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 252 PM EDT Sun May 16 2021 .SYNOPSIS... High pressure will slowly move south of the region through Monday. A cold front will cross the area Tuesday. High pressure will build south of the region Wednesday through Thursday. Low pressure will track to our north late Friday. && .NEAR TERM /THROUGH MONDAY/... A couple weak disturbances early this evening, one to our north and one moving through southern New England, will support some spotty showers and isolated thunderstorms this evening, especially across central areas. Otherwise, tonight will be partly cloudy with lows in the 40s across the area. We will remain in weak northwesterly flow aloft on Monday. The southern reach of a weak occlusion pushing into the area will bring a light southwesterly wind at the surface. The differential advection involving warmer air moving in under relatively cooler air aloft is expected to result in some instability with capes up to 500-1000 J/KG across the area with the higher capes in central parts of our region. This will allow for some midday and afternoon thunderstorms to develop, especially over the central and western highlands again. Otherwise, Monday will be partly cloudy and seasonably warm over the region. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... The showers and thunderstorms should diminish by Monday night with the loss of diurnal heating. However, this lack of rain should be short lived with the approaching cold front bringing the next round of showers in the far north. SSW winds along the coast should push a developing marine layer onto the coastal Downeast during the early morning hours. By Tuesday, the cold front begins to descend through the state, providing the needed lift for convection. The night’s developing cloud cover will prevent some radiative lifting, though temperatures are expected to be rather mild. A chance of showers and thunderstorms are expected in advance of the cold front. Upper air models have instability values slightly lower than Monday’s, but steep lapse rates and strong upper level divergence bumped up thunderstorms to chance. Can’t rule out some gusty winds with these storms. Dry air aloft and a higher freezing level will most likely keep hail out. By Tuesday night, the cold front should move out over the waters, switching wind to NW and pushing the rain out. Clouds should remain, keeping temperatures rather mild. By Wednesday weak surface high pressure will dry out the surface, lowering dew points and pushing out clouds. Expect temperatures to be slightly warmer than Tuesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... An upper level ridge sitting off to the southwest will funnel in the next rounds of disturbances across the region through the rest of the week. The location and timing of these systems will be difficult to determine as they make their way over the crest of the ridge and across the state. Friday should see the rain showers with a passing cold front, however, GFS and Euro have the system coming through Friday afternoon from west to east while Canadian has the system moving through Friday night from the north. Nevertheless, these upper level disturbances, frontal lift, and diurnal heating should help support the chances of daily showers and thunderstorms for the rest of the week. Expect another cold front by Monday. Temperatures will remain above normal. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR conditions are expected across the area tonight with the localized exception of any brief showers or thunderstorms this evening. Winds will be light and variable. VFR conditions are expected Monday with isolated showers or thunderstorms possibly briefly lowering conditions to MVFR in a few spots during the afternoon. SHORT TERM: Monday night...VFR/MVFR conditions with decreasing showers and a slight chance of thunderstorms early, then VFR. Occasional MVFR conditions possible late across northern areas with a chance of showers. Light winds. Tuesday...Variable conditions with a chance of showers and thunderstorms. SSW winds 10 to 15 kts, becoming WNW in the wake of a cold front. Tuesday night...VFR/MVFR with a chance of showers and thunderstorms early, then VFR. NW winds around 10 kts. Wednesday...VFR. A slight chance of showers across mostly northern areas. NNW winds 10 to 15 kts, becoming light. Wednesday night...VFR. Light winds. Thursday...VFR early, then VFR/MVFR with a chance of showers and thunderstorms. Light winds. && .MARINE... NEAR TERM: Wind and seas will remain below SCA tonight and Monday. Slightly more humid air moving over the waters may result in a bit of light fog or mist late tonight into Monday. SHORT TERM: Winds and seas will remain below SCA Monday night through Wednesday. Visibilities could be reduced due to patchy fog Monday night. Expect chance of showers over the waters Tuesday and Tuesday night with SW winds switching to NW after sunset. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Bloomer Short Term...LaFlash Long Term...LaFlash Aviation...Bloomer/LaFlash Marine...Bloomer/LaFlash
Hazardous Weather Outlook National Weather Service Caribou ME 332 AM EDT Sun May 16 2021 MEZ001>006-010-011-015>017-029>032-170745- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 332 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms will develop again this afternoon. A few of the stronger showers and storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-170745- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 332 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Caribou ME 104 PM EDT Sun May 16 2021 MEZ015-016-161730- Interior Hancock-Southern Penobscot- 104 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK COUNTY... At 103 PM EDT, a strong thunderstorm was located 12 miles northeast of Dedham, or 15 miles southeast of Old Town, moving northeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Dedham, Eddington, Bradley, Clifton, Otis, Mariaville, Eastbrook, Waltham, Amherst, Aurora and Great Pond. This includes State Highway 9 between Clifton and Aurora. If outdoors, consider seeking shelter inside a building. LAT...LON 4465 6841 4478 6859 4499 6837 4480 6811 TIME...MOT...LOC 1703Z 225DEG 11KT 4477 6843 Duda
Special Weather Statement National Weather Service Caribou ME 146 PM EDT Sun May 16 2021 MEZ002-005-006-161815- Southeast Aroostook-Northeast Aroostook-Northern Penobscot- 146 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES... At 145 PM EDT, a strong thunderstorm was located near Moosehorn Crossing, or 24 miles north of Patten, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Masardis, Oxbow, Moosehorn Crossing, Grand Lake Seboeis and Saint Croix. If outdoors, consider seeking shelter inside a building. LAT...LON 4621 6859 4634 6878 4657 6854 4638 6826 TIME...MOT...LOC 1745Z 224DEG 14KT 4633 6862 Duda
Special Weather Statement National Weather Service Caribou ME 233 PM EDT Sun May 16 2021 MEZ002-005-006-161900- Southeast Aroostook-Northeast Aroostook-Northern Penobscot- 233 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY... At 232 PM EDT, a strong thunderstorm was located over Oxbow, or 24 miles south of Portage, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Ashland, Masardis, Oxbow, Scopan, Squa Pan and Saint Croix. This includes State Highway 11 between Masardis and Squapan. LAT...LON 4629 6843 4643 6860 4660 6840 4639 6815 TIME...MOT...LOC 1832Z 229DEG 6KT 4641 6844 Duda
Special Weather Statement National Weather Service Caribou ME 325 PM EDT Sun May 16 2021 MEZ005-006-011-162000- Southeast Aroostook-Central Penobscot-Northern Penobscot- 325 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES... At 323 PM EDT, a strong thunderstorm was located 8 miles northeast of Lincoln Township, or 9 miles northeast of Lincoln, moving north at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... East Millinocket, Medway, Springfield, Lincoln Township, Lee, Mattawamkeag, Chester, Winn, Woodville, Kingman, Macwahoc, Grindstone, Molunkus, Monarda, Silver Ridge and Benedicta. This includes the following highways... Interstate 95 between mile markers 241 and 257. State Highway 11 between East Millinocket and Grindstone. If outdoors, consider seeking shelter inside a building. LAT...LON 4540 6820 4535 6844 4575 6865 4581 6828 TIME...MOT...LOC 1923Z 165DEG 29KT 4545 6835 Duda
Special Weather Statement
National Weather Service Caribou ME
359 PM EDT Sun May 16 2021
MEZ002-162030-
Northeast Aroostook-
359 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
At 358 PM EDT, a strong thunderstorm was located over Easton, or near
Presque Isle, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Mars Hill, Easton, Woodland, Loring, New Sweden, Westfield, Chapman,
Connor, Perham, Caswell and Westmanland.
This includes US Highway 1 between Presque Isle and Caribou.
LAT...LON 4663 6779 4659 6779 4655 6803 4694 6824
4700 6786
TIME...MOT...LOC 1958Z 164DEG 12KT 4663 6793
DudaSpecial Weather Statement
National Weather Service Caribou ME
438 PM EDT Sun May 16 2021
MEZ015-016-029-162115-
Interior Hancock-Coastal Hancock-Southern Penobscot-
438 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES...
At 437 PM EDT, a strong thunderstorm was located 7 miles northeast of
Penobscot Township, or 8 miles west of Ellsworth, moving northwest at
15 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Ellsworth, Bucksport, Blue Hill, Brewer, Hampden, Dedham, Penobscot
Township, Orrington, Holden, Orland, Eddington, Surry, Clifton and
Otis.
This includes the following highways...
US Highway 1 near Orland.
State Highway 9 near East Eddington.
LAT...LON 4454 6875 4455 6875 4454 6876 4456 6876
4456 6877 4463 6884 4467 6881 4468 6881
4469 6883 4470 6884 4469 6889 4470 6890
4481 6855 4450 6842 4443 6865
TIME...MOT...LOC 2037Z 155DEG 12KT 4454 6859
DudaThe Portland,ME radar (KGYX), 147 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 hail. Local standard time, as filed.
The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959429.